Everything Skin, Nails, and Eyes


Most skin and nail changes resulting from cancer treatment are minor and will get better once you have completed treatment. Dryness throughout the body is typical.
Nail changes are common with taxane based therapies. In addition to the products on this site, there are other things you can do to prevent nail changes. These include: avoiding take hot baths, washing hands in hot water, or using harsh soaps. Staying well-moisturized with gentle, non-scented creams and soaps. Avoiding tight-fitting shoes, socks, and gloves. Wearing soft, padded shoes and socks. Keeping nails short, and avoiding manicures and pedicures at salons.
Skin changes, such as a radiation dermatitis, can be managed by staying hydrated; keeping the irradiated area clean and dry; washing with lukewarm water and mild soap (synthetic soaps are preferable); patting skin dry (do not over dry after bathing); using mild detergents; using unscented, lanolin-free, water-based moisturizers; avoiding skin irritants such as perfumes and alcohol-based lotion; and wearing loose-fitting clothes to avoid friction injuries. Moreover, do not use corn starch or baby powder in skin folds. Do not apply creams or topical emollients prior to radiation. Avoid sun exposure – or wear SPF protective clothing when in the sun/cover areas being radiated. Protect skin when exposed to the cold by wearing gloves/hats/scarves.
Lastly, hand-foot syndrome occurs most often in patients receiving cytarabine, pegylated liposomal doxorubicin, capecitabine, or fluorouracil, although many other drugs have been implicated as well. In patients who will be treated with capecitabine, we suggest initiating topical application of topical urea 10% cream for the prevention of hand-foot syndrome. If you experience any severe redness or blistering, however, you should let your doctor or nurse know immediately.